Alert archive / Michigan / Small Craft Advisories in 2021

Small Craft Advisory 54, NWS Grand Rapids, MI

July 4, 2021

NWS Grand Rapids, MI issued this small craft advisory at Jul 4, 2021, 2:40 PM EDT. It took effect at Jul 5, 2021, 5:00 AM EDT. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Jul 4, 2021, 2:40 PM EDT (18:40 UTC)
In effect from
Jul 5, 2021, 5:00 AM EDT
Expired
Jul 5, 2021, 11:00 PM EDT
In force
18 hr
Issued by
NWS Grand Rapids, MI

The text

As transmitted.

457 
WHUS73 KGRR 041840
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
240 PM EDT Sun Jul 4 2021

LMZ847>849-050245-
/O.NEW.KGRR.SC.Y.0054.210705T0900Z-210706T0300Z/
Grand Haven to Whitehall MI-Whitehall to Pentwater MI-
Pentwater to Manistee MI-
240 PM EDT Sun Jul 4 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 5 AM TO 11 PM EDT MONDAY...

* WHAT...South to southwest winds 15 to 25 knots and waves 3 to 4
  feet expected.

* WHERE...Grand Haven to Manistee.

* WHEN...From 5 AM to 11 PM EDT Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
6 follow-up statements
015 
WHUS73 KGRR 050352
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
1152 PM EDT Sun Jul 4 2021

LMZ847>849-051200-
/O.CON.KGRR.SC.Y.0054.210705T0900Z-210706T0300Z/
Grand Haven to Whitehall MI-Whitehall to Pentwater MI-
Pentwater to Manistee MI-
1152 PM EDT Sun Jul 4 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 5 AM TO 11 PM EDT
MONDAY...

* WHAT...South to southwest winds 15 to 25 knots and waves 3 to 
  4 feet expected.

* WHERE...Grand Haven to Manistee.

* WHEN...From 5 AM to 11 PM EDT Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
146 
WHUS73 KGRR 050800
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
400 AM EDT Mon Jul 5 2021

LMZ847>849-051700-
/O.CON.KGRR.SC.Y.0054.210705T0900Z-210706T0300Z/
Grand Haven to Whitehall MI-Whitehall to Pentwater MI-
Pentwater to Manistee MI-
400 AM EDT Mon Jul 5 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

* WHAT...South winds 10 to 20 knots with gusts up to 25 knots and
  waves 2 to 5 feet expected.

* WHERE...Grand Haven to Manistee.

* WHEN...Until 11 PM EDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
135 
WHUS73 KGRR 051231
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
831 AM EDT Mon Jul 5 2021

LMZ846-052045-
/O.EXA.KGRR.SC.Y.0054.000000T0000Z-210706T0300Z/
Holland to Grand Haven MI-
831 AM EDT Mon Jul 5 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 11 PM EDT THIS EVENING...

* WHAT...South winds 15 to 25 knots and waves 3 to 5 feet.

* WHERE...Holland to Grand Haven MI.

* WHEN...Until 11 PM EDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LMZ847>849-052045-
/O.CON.KGRR.SC.Y.0054.000000T0000Z-210706T0300Z/
Grand Haven to Whitehall MI-Whitehall to Pentwater MI-
Pentwater to Manistee MI-
831 AM EDT Mon Jul 5 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

* WHAT...South winds 15 to 25 knots and waves 3 to 5 feet 
  expected.

* WHERE...Grand Haven to Manistee.

* WHEN...Until 11 PM EDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
304 
WHUS73 KGRR 052013
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
413 PM EDT Mon Jul 5 2021

LMZ846>849-060300-
/O.CON.KGRR.SC.Y.0054.000000T0000Z-210706T0300Z/
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
413 PM EDT Mon Jul 5 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

* WHAT...South winds 10 to 20 knots with gusts up to 25 knots 
  and waves 2 to 4 feet.

* WHERE...Holland to Manistee.

* WHEN...Until 11 PM EDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
625 
WHUS73 KGRR 060108
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
908 PM EDT Mon Jul 5 2021

LMZ846>849-060300-
/O.CON.KGRR.SC.Y.0054.000000T0000Z-210706T0300Z/
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
908 PM EDT Mon Jul 5 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

* WHAT...South winds 10 to 20 knots with gusts up to 25 knots 
  and waves 2 to 5 feet.

* WHERE...Holland to Manistee.

* WHEN...Until 11 PM EDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
656 
WHUS73 KGRR 060238
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
1038 PM EDT Mon Jul 5 2021

LMZ846>849-060345-
/O.EXP.KGRR.SC.Y.0054.000000T0000Z-210706T0300Z/
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
1038 PM EDT Mon Jul 5 2021

...SMALL CRAFT ADVISORY WILL EXPIRE AT 11 PM EDT THIS EVENING...

The wind and waves are predicted to remain under hazardous levels
for the remainder of the night.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this small craft advisory went out at Jul 4, 1:40 PM EDT, 1 hour earlier.

Area forecast discussion, Jul 4, 1:40 PM EDT, 1 hour before
Area Forecast Discussion
National Weather Service Grand Rapids MI
140 PM EDT Sun Jul 4 2021

LATEST UPDATE...
Aviation

.SYNOPSIS...
Issued at 329 AM EDT Sun Jul 4 2021

- Warm and dry today with smoke aloft

- Periods of convection Monday into Wednesday

- A more significant storm Friday into Saturday

&&

.DISCUSSION...(Today through next Saturday)
Issued at 329 AM EDT Sun Jul 4 2021

- Warm and dry today with smoke aloft

Today and possibly tomorrow will be the warmest day of the next
week or really till mid July actually. The monster upper high that
gave record temperatures to the Pacific Northwest and Parts of
central Canada, is moving our the western Great Lakes today. It is
continuing to be sheared out by a series of Pacific Ocean
shortwaves. Since the upper ridge axis will be over us today, this
will mean a lot of sinking motion through a deep layer of air
above us. That will result in minimal cloud cover (it's to dry for
cumulus clouds actually). My 1000/925 mb thickness tool suggests
highs in the upper 80s to near 90 inland of Lake Michigan.

There is a one last shortwave the tracks southward, on the west
side of the large storm system, centered well to our east, that
the eastern part of Lower Michigan is still on the outer edge of,
today. This could result in an isolate shower or thunderstorm this
afternoon but while the surface based cape is over 3000 j/kg the
air is very dry through a deep layer so it is unlikely we'd get
much out of that. Still, it is not out of the question.

The smoke aloft (as seen by the NCEP HRRR smoke model), which has
come to us from wild fires in western Canada, will remain around
the area into Wednesday. Today the smoke will be thickest over
central and eastern parts of Lower Michigan.

- Periods of convection Monday into Wednesday

The greatest risk of thunderstorms, some could be strong and even
an isolated severe storm will be later Monday into Monday evening,
north of a Muskegon to Alma line. Surface based cape could exceed
2500 j/kg Monday afternoon and with the front sagging into the
area, that may be just enough to cause a few strong storms. The
problem with that is there is very little deep layer shear (polar
jet is in Canada). Also the low level jet core during the mid
afternoon will be north and east of HTL. That puts all of our CWA
in a speed divergence area behind the jet. That is not something
that would support strong to severe storms.

With the polar jet being so far north and the low level jet axis
mostly north of I-96, the greatest rainfall will be north of Route
10 Monday into Monday evening. Still a few showers may slowly
linger southward overnight just ahead of the surface cold front
but I could see many locations south of Route 20 not getting much
if any precipitation then.

The polar jet is realigning itself over southern Canada early
this week. The lead shortwave, the one that sheared out the
western upper ridge, will drive a cold front south tonight into
Tuesday morning. With the polar jet over southern Canada the
trailing front will not have much drive to get to far south and it
will likely stall near I-96 during the day on Tuesday. That will
result in a lingering threat for scattered showers and
thunderstorm.

The main shortwave actually comes across southern Ontario Tuesday
night. That will be when we get a better organized wave on the
stalled frontal system. However, once again the jet core is over
Ontario once again. That means most of the rainfall will be over
central and northern Lower Michigan. This would be in the Tuesday
night into Wednesday morning time frame.

We get into the cold air behind that system and we could see high
temperatures falling back into the 70s for Thursday. Which at this
point looks to be a dry day.

- A more significant storm Friday into Saturday

At this point the more impactful system for this area looks to be
in the late Friday to Saturday time frame. This is one of those
deep trough developing over the North Pacific building an
upstream ridge that deepens the down stream trough. We will be
where that downstream trough deepens. The ECMWF actually closes
off an upper low over us by Sunday. Both the GFS and ECMWF suggest
this will be a very dynamic system would good upper jet support
and a strong low level jet, both in the correct place for Michigan
to see some strong to severe storms. This is nearly a week out
but we will have to watch this one the closest.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday morning)
Issued at 140 PM EDT Sun Jul 4 2021

VFR conditions with winds generally less than 10kts over the next
24-30hrs. One small exception is a slight chance of some
localized coastal fog north of KMKG overnight.

IFR/MVFR conditions will spread from north to south Monday night and
Tuesday as a front drops into central Michigan and then stalls.
Scattered thunderstorms are expected along and ahead of the front
with areas of fog and low cielings trailing the front.

No change in the smoke and haze for the foreseable future. It is
originating from fires in Manitoba and Ontario and will continue to
spread over MI and the Great the Great Lakes. The smoke is layered
between 3,000 and 20,000 ft above ground.

&&

.MARINE...
Issued at 329 AM EDT Sun Jul 4 2021

There is a marginal warm advection event setting up for Monday.
Currently we are seeing model forecast waves of 2 to 4 feet and
winds in the 15 to 25 knot range. This would be just under SCA
criteria. Still Monday should be an otherwise great beach day so
we will have to look at this more closely on the day shift today
for possible headlines.

The more likely SCA event will be Wednesday when the cold air
returns behind the system Tuesday night. We could have 20 to 30
knot winds and 4 to 6 foot waves then.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...None.
&&

SYNOPSIS...WDM
DISCUSSION...WDM
AVIATION...COBB
MARINE...WDM
Hazardous weather outlook, Jul 4, 3:52 AM EDT, 10 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
352 AM EDT Sun Jul 4 2021

MIZ037>040-043>046-050>052-056>059-064>067-071>074-050800-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
352 AM EDT Sun Jul 4 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Scattered thunderstorms, possibly a few stronger thunderstorms,
are possible Monday afternoon into early Tuesday. The strongest
storms will be near and north of Route 20 during the late
afternoon and early evening hours of Monday. Gusty winds and brief
downpours would be the greatest hazards from these storms.

Another period of thunderstorms are expected later Tuesday into
early Wednesday ahead of stronger cold front.

Late in the week, into the weekend, another storm system may
bring a more significant convective event into this area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-050800-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
352 AM EDT Sun Jul 4 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Winds and waves may become hazardous to both small craft and
swimmers on Monday. Scattered afternoon and evening thunderstorms
would also be a threat.

Another period of thunderstorms later Tuesday into early Wednesday
will be followed by a period of gusty north winds that may result
in hazardous conditions for both swimmers and small craft.

A third system late in the week into the weekend will also bring
the threat of thunderstorms, and winds strong enough to result in
both beach hazards and small craft hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

wdm

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 2:39 PM EDTBeach Hazards StatementGRRMason, Muskegon, Oceana, Ottawa32 hr

Nearby

Small Craft Advisories in Michigan, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.